Chemo is toxic stuff. The nurses put on haz-mat clothing before handling your IV bags and if you’re in-patient for treatment, you at least get the luxury of your own room because it is dangerous for other people to use the same toilet.
But the truth is, the dramatic side effects you see on TV, the vomiting and hair loss are not that common anymore. For many treatments, hair loss is minimal to non-existent and while you will get nausea, they treat it pretty seriously nowadays. During treatment, I got at least two bags IV a day just to control the nausea, followed by one prescribed pill and as much Gravol as I wanted. When your system is getting pounded by cancer and the chemo drugs, the last thing they want is to be worried about your weight.
At some point, you are still going to end up puking like you just pledged Delta Tau Chi, but the point is, they don’t want you doing it all the time.
However, there are some side effects that they have not warned me about, some of which they can control, and some they can’t.
For five days they pumped nine hours worth of fluid into my arm, most of which is just saline water to carry the chemo drugs and keep me hydrated. It also means I had to pee ... a lot, usually while dragging the bane of my existence, dubbed IV-88. This (the peeing, not the naming your IV machine) is actively encouraged by the medical staff because the chemo is building up in my body and this is making my fluids toxic. Keeping your legs crossed is not advised for the long term health of your bladder.
Visitors are not suppose to use my bathroom at the hospital, and for the first week of my recovery periods at home I am suppose to use only the small upstairs bathroom, as well as keeping the door shut at all times so that the animals don’t go in.
If I happen to use the downstairs bathroom, I have to wash off everything before the wife uses it, and in a few more days I will have to scrub down both bathrooms top to bottom.
For the same reason, I have to do all my laundry separately as well. If there is one thing you really want to do on your first day home is five days worth of stinky hospital clothes!
So, come on cancer patients! Get ready to scrub some toilets and washing sweaty socks.
What? Who said that?
All Drugs Have Side Effects. Chemo is a nasty drug designed to hunt and kill, but like Dick Cheney on a duck hunt, it doesn’t really care what gets in its way and it will blast perfectly healthy tissue right in the face if it dares stand in its way. The first drug they were going to put me on had a pretty good shot at turning my lungs into tissue paper, then they realized that I might need lungs and switched me to one that will use my bladder as an artillery range instead.
The drug they can’t switch out will damage my hearing. They say it’s only a possibility, but I already have enough hearing loss to be recommended for hearing-aids, so I doubt that my luck will be that good.
When we got this news, the wife started laughing hysterically. It also had the audiologist cleaning puke out of his booth since they realized too late that they shouldn’t be sticking tubes down the ears of the guy who just finished five days of chemo.
My skin hurts, my hair hurts, my head hurts and stomach hurts, but those I was told to expect. However, my hands and feet are killing me and no one can tell me why. Best guesses are something called Hand-Foot syndrome, where minute amounts of the chemo leaks out of the smaller capillaries in your extremities leading to sunburn like symptoms, but I don’t have any of the redness or swelling. Or it could be something called Tumour Lysis where the excess amounts of protein in my system from the tumour and other tissues breaking down leads to gout-like symptoms. Or it could be arthritis brought on by the combination of the chemo and my Crohn’s disease. No one seems to know and the oncologists and GI doctors are playing hot potato with the file.
So in the meantime, I shuffle around on painful feet and have to hold any glasses with both hands and open pill bottles like your Great Aunt Ivy while the poor dog whines and wonders why you’re home all day but can’t take her for a walk. I thought a bath would help … it would have been easier to just set fire to my slippers.
The single most annoying, and not uncommon side effect are the f*cking hiccups!
This actually happens often enough that they expect it and have meds they can give you at request. The problem with that statement is, ‘at request’. No one tells you they have these miracle meds until you’ve spent the first night in synchronous diaphragmatic fluttering agony.
The morning after my night in hell, just after I mentioned the hiccups to the nurse and she said that they could have given me meds for it, is the closest I have ever come to committing violent murder. How dare they keep that a secret? There should be a big fucking sign right when you enter the cancer ward: IF YOU HAVE HICCUPS, PLEASE BUZZ THE NURSE! SHE HAS PILLS!
The Death of Whitney Houston